NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
High blood pressure and MG
What kinds of blood pressure meds are compatible with mg? I was on avalide 150-12.5 for 6 years; finally convinced dr. to take me off. Stayed on avapro 150 for 9 days; ended up in er. Presently on lisinopril for last 6 days. Have felt ok for 4 days; now feel a little weak and shaky. Have read nothing good about this drug. Is it safe?
This is a difficult question to answer for several reasons. Depending on who is defining contra-indicated medications, the number of "unsafe drugs" can range from very large to very small. Since MG is a variable and sometimes unpredictable condition, medications can be reported as causing worsening of myasthenia gravis when in fact it was either coincidental or caused by the condition for which the medications were prescribed . Also, patients may have symptoms that are nonspecific rather than reflecting myasthenia gravis. Unfortunately, in some circumstances valuable medications that were not causing problems were withdrawn. These factors and others makes it important to work with your doctors to decide which medicines provide critical benefits and have relative safety. My best recommendation for you is to work carefully with your treating neurologists. She/he is in a good position to weigh the risk and benefits of specific medications and also to evaluate which are symptoms reflect myasthenia gravis and which ones a probably do not. Blood pressure control, is of course, a major predictor of your future health. It is important that you work with your doctors to maintain a normal blood pressure. Good communication between your neurologist and your primary care physician are of utmost importance. I hope this helps. Best of luck to you.
John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati